Colorado, 2018Flash Flooding in Colorado, July 23, 2018
July 23, 2018 · NWS PUB · 3 events in 2 counties and zones
Anomalously strong northwesterly flow, monsoonal moisture, and southeasterly upslope flow sparked thunderstorms over the mountains. Antecedent conditions and heavy rainfall rates caused flooding and debris flows over the plains of Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Anomalously strong northwesterly flow, monsoonal moisture, and southeasterly upslope flow sparked thunderstorms over the mountains. Antecedent conditions and heavy rainfall rates caused flooding and debris flows over the plains of Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 5:58 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 23, 5:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
658 PM MDT Mon Jul 23 2018
.UPDATE...
Issued at 655 PM MDT Mon Jul 23 2018
Updated to extend the Severe Thunderstorm Watch until 9 PM for
much of southern Colorado, and expanded to include Prowers, Bent
and Baca Counties. Heavy rainfall will remain the primary threat.
A few of the stronger storms will be capable of hail up to ping
pong ball size hail and winds gusting in excess of 60 mph. If you
are caught in flash flooding, do not drive into it...remember,
turn around, don't drown. Mozley
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 303 PM MDT Mon Jul 23 2018
...Heavy rain and severe storms possible through this evening...
Currently...
Bulk shear is running higher than previously expected...40-50
knots across parts of the Pikes Peak Region. Additionally, Mixed
Layer CAPES are running an estimated 1,000-2,000 J/kg. With
steepening mid level lapse rates through the afternoon, should all
be sufficient for rotating storms. Plus, high res models are
showing supercellular structures, particularly over the Pikes
Peak Region. As storms continue to evolve through the afternoon
into the evening, bowing structures noted...suggestive of high
wind potential. Also, some initial quarter size hail possible
mountains and immediately adjacent plains as storms get going
this afternoon. So, a Severe Thunderstorm Watch is now in effect
until 7 this evening. The Flash Flood Watch also remains in
effect. Busy weather ahead in the short term. lw
For later tonight...HRRR shows a secondary round of stronger
convection moving across the greater Pikes Peak region from mid
evening to around midnight. Dunno if this will come to pass as
HRRR is notorious for producing 2nd rounds of storms and not
materializing (or much weaker than initially forecasted). For now
will draw up fcst based on HRRR output and keep convection going
through the nighttime hours going on the plains.
Tomorrow...
Anticipate most of the activity tomorrow will be over the mountains
as plains at this time appear to be too stable and relatively drier.
With precip over the mtns, burn scar flooding will be the main
concern tomorrow, especially the Spring burn scar.
.LONG TERM...(Tuesday night through Monday)
Issued at 303 PM MDT Mon Jul 23 2018
...Active Thunderstorm and Locally Heavy Rain Pattern to Continue...
Southern Colorado will remain in an active monsoon pattern through
the week. The center of a large upper level high pressure system
will remain over the southwest U.S. through the period. This will
allow monsoon moisture to rotate around the high, adjoin with
shortwaves moving over the top of the ridge, and then enter the
eastern plains through the back door. Forecast models have
shortwaves moving through the stronger flow to the north, clipping
southern Colorado almost daily through the weekend, before things
start to dry out early next week. This is a good setup for rain
across the eastern slopes and plains as each shortwave will help to
initiate and organize convection. Also, each shortwave will likely
send a boundary south which will help to focus low level moisture.
The combination of the two will help to realize all the monsoonal
moisture that is available in the atmosphere. With each day that
passes this week, antecedent soil moisture will increase. As a
result, the flash flood threat will escalate over time. Burn scars
will be primary targets for flash flooding through the week but
urban areas will also be prime targets.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 303 PM MDT Mon Jul 23 2018
Thunderstorms and low cigs will be the primary issues at KCOS and
KPUB rest of today and this evening. Storms will move over the
region this afternoon, with a secondary round being indicated by the
short range guidance later this evening. Low cigs will be likely at
both KPUB and KCOS tonight into tomorrow morning. Thunderstorms will
likely remain over the mtns tomorrow.
KALS will be VFR, with isold TSRA during the afternoon and
evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>089-
093>099.
&&
UPDATE...MOZLEY
SHORT TERM...HODANISH
LONG TERM...LW
AVIATION...HODANISH
Hazardous weather outlook, Jul 23, 10:48 AM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Mon Jul 23 2018
COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Mon Jul 23 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Flash flooding is possible this afternoon and evening across the
region. High resolution guidance continues to indicate
thunderstorms, capable of producing very heavy rain, will develop
by mid afternoon and and move southeast across the southern
mountains and then I-25 corridor region. Some of these models
explicitly show intense storms moving over the Colorado Springs
and Pueblo regions. Heavy rain is also being indicated over the
numerous burn scars, especially Waldo Canyon. Heavy rain will also
be possible over the remainder of the plains.
In addition to the heavy rain potential, severe thunderstorms
will be possible across the area, and these storms will be capable
of producing damaging winds up to 70 mph and hail up to teh size
of ping pong balls.
An additional round of thunderstorms capable of producing heavy
rain will be possible later this evening across the region.
Residents and visitors alike should be weather aware today and
tonight, and be prepared to seek safe shelter if dangerous
weather develops.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moisture will remain in place across the area throughout the
week, and thunderstorms will be possible each day. At this time
the best chance for widespread storms will be Wednesday, Thursday
and Saturday, with the eastern mountains and plains having the
best chance for heavy rainfall. The main threats from storms will
be locally heavy downpours, small hail, wind gusts to 45 mph and
lightning. There will the potential for flash flooding each day,
especially on recent burn scars. By late week, some severe
thunderstorms may be possible as winds aloft increase over the
eastern plains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
highly likely this afternoon and tonight across the eastern
mountains and plains.
Hodanish
In the hours before
Local storm report, Jul 23, 5:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
623 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HEAVY RAIN 3 SSW COLORADO SPRINGS 38.79N 104.85W
07/23/2018 M2.75 INCH EL PASO CO AMATEUR RADIO
STORM TOTAL RAINFALL MEASURED - LOCATION IS
APPROXIMATED.
&&
STARKLocal storm report, Jul 23, 5:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 ENE PUEBLO WEST 38.31N 104.74W
07/23/2018 M1.68 INCH PUEBLO CO PUBLIC
&&Local storm report, Jul 23, 6:04 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 9 NW ROYAL GORGE 38.56N 105.43W
07/23/2018 FREMONT CO LAW ENFORCEMENT
HIGHWAY 9 IMPASSABLE DUE TO MUDSLIDE 7 MILES
NORTH HIGHWAY 50.
&&
LWLocal storm report, Jul 23, 6:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
707 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 9 NW ROYAL GORGE 38.56N 105.43W
07/23/2018 FREMONT CO LAW ENFORCEMENT
HIGHWAY 9 IMPASSABLE DUE TO MUDSLIDE 7 MILES
NORTH HIGHWAY 50.
0645 PM HEAVY RAIN 1 ENE PUEBLO WEST 38.31N 104.74W
07/23/2018 M1.68 INCH PUEBLO CO PUBLIC
0622 PM HEAVY RAIN 3 SSW COLORADO SPRINGS 38.79N 104.85W
07/23/2018 M2.75 INCH EL PASO CO AMATEUR RADIO
STORM TOTAL RAINFALL MEASURED - LOCATION IS
APPROXIMATED.
0620 PM HAIL 3 WSW BLENDE 38.22N 104.61W
07/23/2018 M1.00 INCH PUEBLO CO TRAINED SPOTTER
0616 PM FLASH FLOOD 4 SSE FOUNTAIN 38.63N 104.69W
07/23/2018 EL PASO CO TRAINED SPOTTER
STALLED VEHICLE AT UNDERPASS OF I-25 AT EXIT
125.
0610 PM HAIL 2 W BOONE 38.25N 104.29W
07/23/2018 M1.75 INCH PUEBLO CO PUBLIC
0555 PM HEAVY RAIN 2 SW COLORADO SPRINGS 38.80N 104.85W
07/23/2018 M1.44 INCH EL PASO CO TRAINED SPOTTER
0555 PM TSTM WND GST 5 NE BLENDE 38.29N 104.50W
07/23/2018 M78 MPH PUEBLO CO OFFICIAL NWS OBS
0553 PM FLOOD 2 NNW LA VETA PASS 37.61N 105.19W
07/23/2018 COSTILLA CO LAW ENFORCEMENT
HIGHWAY 160 CLOSED DUE TO FLASH FLOODING OFF
SPRING BURN SCAR.
0530 PM FLOOD 1 SSE COLORADO SPRINGS 38.81N 104.81W
07/23/2018 EL PASO CO AMATEUR RADIO
SOUTH BOUND I-25 FLOODED WITH 2 FEET OF
WATER.
0508 PM FLOOD 3 NE FOUNTAIN 38.71N 104.67W
07/23/2018 EL PASO CO TRAINED SPOTTER
WATER OVER ROADWAY. ROAD NOT PASSABLE.
0447 PM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
07/23/2018 M1.80 INCH EL PASO CO TRAINED SPOTTER
1.8 INCHES OF RAIN IN 20 MINUTES.
&&Special weather statement, Jul 23, 6:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
752 PM MDT MON JUL 23 2018
COZ097-098-240215-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
752 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 815 PM MDT...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of John Martin Reservoir, or 23 miles southwest of Lamar,
moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hasty, McClave, John Martin Reservoir and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3782 10296 3793 10316 3824 10304 3807 10266
TIME...MOT...LOC 0152Z 216DEG 14KT 3794 10300
KT
Local storm report, Jul 23, 7:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 2 NW FLORENCE 38.41N 105.15W
07/23/2018 FREMONT CO LAW ENFORCEMENT
DEBRIS AND FLOODING ON HWY 115 AT MILE
MARKER 7, REPORTED BY STATE PATROL.
&&
KAMFlash Flood, Otero
- When
- July 23, 8:00 PM MST to 9:00 PM MST
- Where
- Otero County, 1.2 mi WNW of La Junta to 1.07 mi WNW of La Junta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.988, -103.560
Heavy rain caused US Highway 50 to close in La Junta due to flash flooding, according to the State Patrol.
Flash Flood, Prowers
- When
- July 23, 8:55 PM MST to 10:00 PM MST
- Where
- Prowers County, 0.69 mi N of Lamar to 1.05 mi N of Lamar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.090, -102.620
A strong thunderstorm accumulated 12-18 inches of standing water over Main Street in Lamar, Colorado. The road was closed down.
Flash Flood, Prowers
- When
- July 23, 10:10 PM MST to 11:59 PM MST
- Where
- Prowers County, 2.18 mi ESE of Bristol to 1.16 mi NNE of Bristol
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.108, -102.273
Heavy rain caused flooding over County Road 19 5 miles west of Bristol.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772693, 772696, 772697.